Alert archive / Oregon / Red Flag Warnings in 2014

Red Flag Warning 20, NWS Medford, OR

July 25, 2014Curry County, Jackson County, Josephine County, Oregon

NWS Medford, OR issued this red flag warning at Jul 25, 2014, 3:25 AM PDT for Curry County, Jackson County, Josephine County, Oregon. It took effect at Jul 25, 2014, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2014, 3:25 AM PDT (10:25 UTC)
In effect from
Jul 25, 2014, 1:00 PM PDT
Expired
Jul 25, 2014, 8:00 PM PDT
In force
7 hr
Issued by
NWS Medford, OR

Counties Curry County, OR, Jackson County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 75 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2014-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2014-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2749 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

070 
WWUS86 KMFR 251025
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
325 AM PDT FRI JUL 25 2014

.A THERMAL TROUGH ALONG THE SOUTHWEST OREGON COAST WILL HELP
GENERATE GUSTY WINDS IN NORTH TO SOUTH ORIENTED WEST SIDE VALLEYS
OVER THE NEXT FEW AFTERNOONS. A WARM AND DRY WEATHER PATTERN WILL
COMBINE WITH THESE GUSTY NORTHERLY WINDS TO PRODUCE THE POTENTIAL
FOR CRITICAL FIRE WEATHER CONDITIONS IN THE ILLINOIS AND APPLEGATE
VALLEYS THIS AFTERNOON AND EARLY THIS EVENING.

ORZ620-260300-
/O.UPG.KMFR.FW.A.0017.140725T2000Z-140726T0300Z/
/O.NEW.KMFR.FW.W.0020.140725T2000Z-140726T0300Z/
WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY-
325 AM PDT FRI JUL 25 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
PDT THIS EVENING FOR THE COMBINATION OF GUSTY WINDS AND LOW
RELATIVE HUMIDITIES FOR FIRE ZONE 620...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS UPGRADED THE FIRE
WEATHER WATCH TO A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1
PM THIS AFTERNOON TO 8 PM PDT THIS EVENING.

* AFFECTED AREA: THE ILLINOIS VALLEY AND PORTIONS OF THE APPLEGATE
  VALLEY IN FIRE WEATHER ZONE 620.

* WIND: NORTH 10 TO 15 MPH WITH GUSTS TO 25 MPH THIS AFTERNOON AND
  EARLY THIS EVENING.

* MINIMUM RELATIVE HUMIDITY: 12 TO 16 PERCENT.

* IMPACTS: THE COMBINATION OF DRY FUELS...GUSTY WINDS AND LOW
  HUMIDITIES WILL CREATE THE POTENTIAL FOR RAPID FIRE GROWTH.

* VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

SPILDE

VISIT US AT WWW.WEATHER.GOV/MEDFORD
1 follow-up statement
505 
WWUS86 KMFR 260259
RFWMFR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
759 PM PDT FRI JUL 25 2014


ORZ620-260400-
/O.EXP.KMFR.FW.W.0020.000000T0000Z-140726T0300Z/
WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY-
759 PM PDT FRI JUL 25 2014

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR THE
COMBINATION OF GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE
ZONE 620...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING. 

* HUMIDITIES ARE RISING...AND CRITICAL FIRE WEATHER CONDITIONS
  HAVE ENDED.

$$

SK
VISIT US AT WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 24, 10:21 PM PDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 24, 10:21 PM PDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
1021 PM PDT THU JUL 24 2014

.DISCUSSION...
NO UPDATE NEEDED TONIGHT, AS THE FORECAST IS WELL ON TRACK UNDER
ALMOST COMPLETELY CLEAR SKIES.

IT WILL BE A COOL NIGHT AGAIN, THOUGH SEVERAL DEGREES WARMER THAN
THIS MORNING'S RECORD TO NEAR RECORD LOW VALUES. KLAMATH FALLS
BROKE A RECORD LOW THIS MORNING AT 35F. THIS SURPASSED THE OLD
RECORD OF 38F, SET IN 1993. IN MEDFORD IT WAS 48F THIS MORNING,
WHICH JUST A DEGREE SHORT OF THE RECORD OF 47F ALSO FROM 1993.

TOMORROW'S HIGH TEMPERATURES SHOULD BE RIGHT ABOUT NORMAL FOR THIS
TIME OF THE YEAR, WITH HIGHS OF 85F TO 95F AT MOST VALLEY LOCATIONS
UNDER STELLAR CLEAR SKIES. BTL

&&

.AVIATION...BASED ON THE 25/06Z TAFS...

MOSTLY CLEAR SKIES WILL PREVAIL THROUGH THE FORECAST PERIOD.
OFFSHORE FLOW IS LIKELY TO PREVENT THE FORMATION OF FOG AND STRATUS
TONIGHT EXCEPT IN THE BOGGY BOTTOMS ALONG THE COAST AND FROM BANDON
TO CAPE BLANCO, WHERE BRIEF IFR IS POSSIBLE BETWEEN 12Z AND 16Z.
SUSPECT OFFSHORE FLOW TO BE TOO STRONG FOR RESTRICTIONS AT NORTH
BEND THROUGH THE MORNING. IT WILL BE BREEZY FRIDAY AFTERNOON AND
EVENING ALONG AND NEAR THE COAST RANGE AND OVER THE INTERIOR WEST
SIDE. A BRIEF JOG IN THE FLOW TO ONSHORE FRIDAY EVENING MIGHT BE
ENOUGH TO BRING SOME EVENING IFR TO THE BEACHES OF DOUGLAS AND COOS
COUNTIES AND THREATENING NORTH BEND. BTL

&&

.MARINE...UPDATED 830 PM PDT 24 JULY 2014...

THERE IS HIGH CONFIDENCE IN THE MARINE FORECAST THROUGH SUNDAY
NIGHT. A THERMAL TROUGH ON THE SOUTHERN COAST WILL PERSIST THROUGH
THE WEEKEND AND, LIKELY, INTO EARLY NEXT WEEK. THIS WILL RESULT IN
MODERATE TO STRONG NORTH WINDS AND STEEP WIND DRIVEN SEAS WITH THE
STRONGEST WINDS DURING THE AFTERNOON AND EVENING HOURS IN THE OUTER
WATERS SOUTH OF CAPE BLANCO. THE UPPER RIDGE MOVES INLAND SUNDAY
WITH THE THERMAL TROUGH WEAKENING...RESULTING IN DECREASED WINDS AND
WIND WAVES INTO THE EARLY PORTION OF NEXT WEEK. THE MAIN UNCERTAINTY
WITH THE FORECAST IS THE EXTENT OF THIS WEAKENING. A MODEL BLEND OF
THE DGEX AND THE STRONGER 00Z GFS WAS UTILIZED. AT THIS POINT IT
APPEARS AT LEAST SMALL CRAFT ADVISORY LEVEL WINDS AND SEAS WILL
BE IN THE WATERS FROM CAPE BLANCO TO POINT SAINT GEORGE BETWEEN 10
AND 60 NAUTICAL MILES FROM THE COAST THROUGH THE NEXT 7 TO
POSSIBLY EVEN 10 DAYS. BTL/SVEN

&&

.FIRE WEATHER...
THE FIRE WEATHER AREAS OF CONCERN HAVE TRANSITIONED FROM
THUNDERSTORMS TO WINDS AND HUMIDITY...AND THEN WILL TRANSITION
BACK TO THUNDERSTORMS BY SUNDAY INTO WEDNESDAY (AND POSSIBLY LONGER).

A THERMAL TROUGH HAS DEVELOPED ALONG THE SOUTHERN OREGON COAST AND
WILL BE GENERATING GUSTY NORTH WINDS WEST OF THE
CASCADES...ESPECIALLY IN NORTH TO SOUTH ORIENTED VALLEYS...THE NEXT
FEW AFTERNOONS. ADDITIONALLY...NORTHEAST WINDS WILL BE GUSTY OVER
THE RIDGES OF THE COAST RANGE IN CURRY COUNTY AND OVER WESTERN
SISKIYOU COUNTY HIGH TERRAIN. RECOVERIES WILL GRADUALLY TREND FROM
GOOD TO MODERATE TO POTENTIALLY POOR IN THESE AREAS OVER THE NEXT
SEVERAL NIGHTS. EXPECTED GUSTY WINDS IN THE ILLINOIS AND APPLEGATE
VALLEYS...IN ADDITION TO LOWERING HUMIDITIES...WARRANTED A FIRE
WEATHER WATCH AT RFWMFR FROM 1PM-8PM TOMORROW. WE ARE CONFIDENT
WINDS WILL BE STRONG ENOUGH FOR RED FLAG CRITERIA BUT HUMIDITIES ARE
MORE TRICKY TO PIN DOWN GIVEN RECENT RAINS AND MODEL TENDENCIES TO
FORECAST DEWPOINTS TOO HIGH AND TEMPERATURES TOO LOW IN THESE
MODERATE-STRONG THERMAL TROUGH PATTERNS. HUMIDITIES LOOK TO BE A BIT
TOO HIGH FOR A FIRE WEATHER WATCH FOR THE ROGUE VALLEY...BUT THE
OVERNIGHT SHIFT WILL TAKE A LOOK AT WHAT OCCURS TODAY AND USE THE
LATEST GUIDANCE FOR THEIR DECISIONS.

WINDS REMAIN GUSTY WEST OF THE CASCADES AND RELATIVELY LIGHT EAST OF
THE CASCADES THROUGH SATURDAY. THEN...FOR SUNDAY...MODELS ARE IN
REMARKABLE AGREEMENT IN DEPICTING A POTENT SHORTWAVE TROUGH MOVING
INTO NORTHERN CALIFORNIA IN THE AFTERNOON. THIS...IN COMBINATION
WITH HOT SURFACE TEMPERATURES...COULD GENERATE THUNDERSTORMS OVER
NORTHERN CALIFORNIA AND FROM THE CASCADES EASTWARD. ANY
THUNDERSTORMS THAT DO FORM WILL LEAN TOWARDS THE DRY END OF THE
SPECTRUM...GIVEN LIMITED MOISTURE IN THE ATMOSPHERE. THE
THUNDERSTORM THREAT CONTINUES INTO AT LEAST THE MIDDLE OF NEXT
WEEK AS SOUTHERLY TO SOUTHWESTERLY FLOW ALOFT CONTINUES WEST OF A
NEARLY STATIONARY RIDGE OVER THE DESERT SOUTHWEST. BTL/NSK

&&

.PREV DISCUSSION... /ISSUED 243 PM PDT THU JUL 24 2014/

DISCUSSION...THE BIG TROUGH THAT BROUGHT US THE COOL, SHOWERY
WEATHER IS NOW WELL OFF INTO THE NORTHERN U.S. AND CANADIAN
ROCKIES THIS AFTERNOON LEAVING US WITH DRY ZONAL UPPER FLOW.
SURFACE HIGH PRESSURE IS BUILDING IN OVER THE NE PACIFIC AND
LOWERING PRESSURES INDICATE THAT A THERMAL TROUGH IS ALREADY
STRENGTHENING ALONG THE CALIFORNIA COAST. GUSTY NORTH TO NORTHWEST
WINDS ARE DEVELOPING AS A RESULT OF INCREASING GRADIENTS, AND THIS
IS ESPECIALLY TRUE ALONG THE COAST AND OVER THE WATERS. RESIDUAL
MOISTURE IN THE FORM OF CLOUD REMAINS OVER NORTHWEST UMPQUA COUNTY
THIS AFTERNOON, BUT THE REST OF THE AREA IS CLEAR.

A STRONG UPPER RIDGE WILL BUILD OVER THE NORTHERN ROCKIES OVER THE
NEXT FEW DAYS AND REMAIN IN PLACE THROUGH AT LEAST THE END OF NEXT
WEEK. THE BASIC SURFACE PATTERN (COASTAL THERMAL TROUGH) WILL
REMAIN LARGELY UNCHANGED THROUGH THIS PERIOD AS WELL, WHICH MEANS
GUSTY AFTERNOON NORTHWEST WINDS, ESPECIALLY OVER THE COAST AND
WATERS, AND HOT CONDITIONS INLAND. WE WILL CONTINUE TO WARM
THROUGH THE WEEKEND WITH TEMPERATURES ABOUT 10 DEGREES ABOVE
NORMAL BY SUNDAY. HOT CONDITIONS WILL CONTINUE THROUGH MUCH OF
NEXT WEEK AS WELL.

WE WILL BE DRY AND CLEAR FOR THE MOST PART THROUGH SATURDAY, BUT
FROM SUNDAY THROUGH ALL OF NEXT WEEK THERE SHOULD BE ENOUGH
MOISTURE AND INSTABILITY FOR THUNDERSTORMS, SO WE WILL JUST HAVE
TO WATCH FOR SOME TRIGGERING MECHANISM TO PINPOINT THE MOST LIKELY
PERIODS. THERE IS AN UPPER LOW CENTERED NEAR 28N 133W RIGHT NOW
AND ALL THE MODELS BRING THIS ENERGY FROM THIS SYSTEM INTO OUR
AREA SUNDAY. THERE WILL ALSO BE SOME ASSOCIATED JET SUPPORT ON
SUNDAY. THIS WILL LIKELY BE ENOUGH OF A TRIGGER TO INITIATE
THUNDERSTORMS FROM THE CASCADES AND SISKIYOUS EAST. WHILE THE WEST
SIDE WILL BE VERY HOT AND UNSTABLE, MODEL SOUNDINGS DO SHOW A
FAIRLY SIGNIFICANT CAPPING INVERSION IN THE MID LEVELS, SO STORMS
WOULD NOT BE EXPECTED WEST OF THE CASCADES ON SUNDAY.

AS WE GO THROUGH NEXT WEEK, CONDITIONS GRADUALLY GROW MORE
UNSTABLE AND MOIST AND THUS THE THREAT FOR THUNDERSTORMS SHOULD
ALSO INCREASE. THE MODELS ALSO INDICATE SOME SHORTWAVE ACTIVITY,
BUT THERE IS VERY LITTLE JET SUPPORT AND NOT A LOT OF MODEL
AGREEMENT AS TO THE PARTICULARS. NEVERTHELESS, IT SHOULD NOTED
THAT IF WE DO GET A GOOD TRIGGER MID TO LATE NEXT WEEK, IT COULD
PRODUCE QUITE A LOT OF CONVECTION. WE WILL HAVE TO WATCH THIS
CLOSELY FOR FIRE WEATHER CONCERNS. -WRIGHT

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR ORZ620.

CA...NONE.

PACIFIC COASTAL WATERS...
- SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 AM PDT FRIDAY FOR
  PZZ350-356-370-376.
- SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PDT MONDAY
  FOR PZZ356-376.
- HAZARDOUS SEAS WARNING UNTIL 4 PM PDT MONDAY FOR PZZ356-376.
- SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PDT MONDAY
  FOR PZZ350-370.
- GALE WARNING UNTIL 11 AM PDT SUNDAY FOR PZZ376.

BTL/TRW/NSK/SVEN

Nearby

Red Flag Warnings in Oregon, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.